Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 63, NWS Pittsburgh, PA

August 10, 2018Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2018, 2:04 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 2:04 PM EDT (18:04 UTC)
Expired
Aug 10, 2018, 7:01 PM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:20 PM EDTFLASH FLOOD1 E Mifflin Junction, PAROUTE 885 AND LEBANON CHURCH ROAD CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS51 KPBZ 101804
FFWPBZ
PAC003-129-102100-
/O.NEW.KPBZ.FF.W.0063.180810T1804Z-180810T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
204 PM EDT FRI AUG 10 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...
  West central Westmoreland County in southwestern Pennsylvania...

* Until 500 PM EDT.

* At 201 PM EDT, radar indicated heavy rain in the warned area. 
  Additional thunderstorms are expected to pass over this region 
  through the afternoon, which could exacerbate the situation. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL... Up to 1 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     McKeesport...
  West Mifflin...                   Munhall...
  North Versailles...               White Oak...
  Duquesne...                       Glassport...
  Irwin...                          Homestead...
  Liberty...                        Port Vue...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4035 7975 4031 7969 4025 7976 4035 7994
      4041 7992

$$
34
3 follow-up statements
078 
WGUS71 KPBZ 102025
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
425 PM EDT FRI AUG 10 2018

PAC003-129-102100-
/O.CON.KPBZ.FF.W.0063.000000T0000Z-180810T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
425 PM EDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 425 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Pittsburgh...                     McKeesport...
West Mifflin...                   Munhall...
North Versailles...               White Oak...
Duquesne...                       Glassport...
Irwin...                          Homestead...
Liberty...                        Port Vue...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4035 7975 4031 7969 4025 7976 4035 7994
      4041 7992

$$
34
317 
WGUS51 KPBZ 102045
FFWPBZ
PAC003-129-110000-
/O.EXT.KPBZ.FF.W.0063.000000T0000Z-180811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
445 PM EDT FRI AUG 10 2018

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...
  West central Westmoreland County in southwestern Pennsylvania...

* Until 800 PM EDT.

* At 444 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Occurring.

  ESTIMATED RAINFALL... Up to 3 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     McKeesport...
  West Mifflin...                   Munhall...
  North Versailles...               White Oak...
  Duquesne...                       Glassport...
  Irwin...                          Homestead...
  Liberty...                        Port Vue...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4035 7975 4031 7969 4025 7976 4035 7994
      4041 7992

$$
34
705 
WGUS71 KPBZ 102301
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
701 PM EDT FRI AUG 10 2018

PAC003-129-102309-
/O.CAN.KPBZ.FF.W.0063.000000T0000Z-180811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
701 PM EDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES IS CANCELLED...

Although a steady light rain will continue through around 9 PM, the 
threat for heavy rainfall and flash flooding has ended. Therefore, 
the flash flood warning has been cancelled. Please continue to heed 
any remaining road closures.

LAT...LON 4035 7975 4031 7969 4025 7976 4035 7994
      4041 7992

$$

Bookbinder

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:50 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 10, 1:50 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
150 PM EDT Fri Aug 10 2018

.SYNOPSIS...
A series of upper disturbances will eventually develop into
slow-moving low pressure during the weekend. Daily shower and
thunderstorm chances are forecast into early next week,
especially during the afternoon and evening hours. No day will
be a washout. Temperatures will be near to just below normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated storms are firing up along surface
baroclinic zone. Expect a quick ramp up in coverage the next few
hours with the peak coverage between 4-6pm. Activity will wane
afterwards. Still monitoring the potential for high water as
PWATS are near 1.6" and warm cloud depths push 11KFT. Initially
storms are moving albeit around 10kts, but steering winds are
parallel to the boundary so training is the main concern. Will
adjust the hazardous weather outlook to fit the latest hi-res
guidance. As of now, the area of high QPF appears to resides
south of US422 and north of the Mason Dixon line. Previous
discussion below...

A shortwave trough and surface frontal boundary will be the
main weather-makers today as they drop south from the Great
Lakes. Latest hi res guidance continues to suggest favoring a
northward shift in the highest PoPs - between I-70 and I-80
through the afternoon. And, some showers have already begun to
pop up in this region with the minimal instability already
present. Will continue to emphasize the potential for brief
downpours and some localized flooding as a result of rather
weak steering flow, nearly parallel to the slow-moving boundary.

Coverage of showers and storms will drop off after sunset with
the loss of instability, although some scattered showers will
continue through most of the night as the trough axis takes its
time swinging through.

Expecting fairly seasonable high temperatures today, with min
values tonight a few degrees above normal due to lingering
clouds.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Models are in decent agreement with the overall pattern. The
next shortwave will follow a path similar to the first, however
it will be stronger, and will pinch off into a closed 500 mb low
over the Ohio Valley on Sunday. The result will be scattered to
numerous showers, and a few thunderstorms, throughout the
period. The best coverage will of course be during the usual
afternoon through early evening period of peak heating on both
weekend days. Across the south, a few of the stronger storms may
produce heavy rain once again Saturday as high PWAT air lingers,
but there should be less focus to the overall precipitation
pattern, and there will be less of a flooding threat as a
result.

The trend of near or just below normal high temps and above-
normal low temps will continue.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Highlights:
- Redundant Forecast afternoon/evening pop up storms
- Temperatures just below normal
- Strong front Thursday

Extended range ensembles remain in lock step for this time frame
as a upper level low creates daily precipitation chances across
the region. As daytime heating destabilizes the atmosphere,
showers and isolated storms will pop up during the afternoon and
evening hours. Monday and Tuesday in the mountains appear to be
the day with the greatest coverage as it coincides with the
passing of a stronger shortwaves. Confidence not as high
farther west as southeast flow sets up and that may protect the
windward side of the Appalachians for a couple of days.

A synoptic cold front is still forecast to cross Thursday
afternoon evening. Depending how much sunshine is observed
during the day and if the timing holds, it could present a
severe weather risk. The associated mid level cyclone will pass
north of Lake Erie which is where most of the upper level
dynamics reside, therefore confidence remains below 30% for
inclusion into hazardous weather outlook.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will continue to increase in
coverage through the evening as a shortwave helps push a
boundary, that is currently bisecting the region, to the south.
Expect brief restrictions to MVFR and IFR as thunderstorms pass
over a terminal, with greatest confidence that this will occur
at PIT, AGC, LBE, and HLG.

Loss of diurnal heating should decrease shra/tsra coverage
overnight, though the lingering boundary supports the
continuation of VCSH with some possible restrictions in fog as a
result of this afternoon/evenings rainfall. Fog coverage will be
dependent on how much clearing there is, but opted to at least
make mention of this at most sites overnight.

OUTLOOK...
Brief restrictions are possible through Tue, especially in the
aftn/eve, in convection with a persistent upper trough across
the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 12:23 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Fri Aug 10 2018

PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1223 PM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and a few thunderstorms are expected today, with the
greatest concentration expected during the afternoon and evening.
Some of the thunderstorms could produce locally heavy rainfall, and
localized flash flooding is possible if a location is hit by multiple
bouts of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-513-514-111630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker-
1223 PM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:20 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Aug 10, 3:37 PM EDTSpecial Weather StatementPBZWashington23 min
Aug 10, 4:37 PM EDTFlash Flood WarningPBZWashington3 hr
Aug 10, 4:55 PM EDTFlash Flood WarningPBZAllegheny, Washington77 min
Aug 10, 5:33 PM EDTAreal Flood AdvisoryPBZLawrence117 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.